KFL&A Public Health has issued an alert to warn residents about fentanyl contaminated counterfeit prescription medications and illicit drugs found in the KFL&A region.
It is suspected that illicit fentanyl counterfeit drugs found in Kingston may have been involved in recent life-threatening overdoses. Toxicology laboratory testing will be conducted to confirm the contents of these drugs.
Counterfeit pills can be manufactured to look almost identical to prescription opioids (i.e., Oxycontin, Percocet) and other medications. Obtaining drugs from a source such as a friend, ordering online, or a drug dealer is very risky and potentially life-threatening because of the risk of fentanyl contamination. There is no way to know what is in them or how toxic they may be.
Ottawa Public Health and Ottawa Police have posted the following images of counterfeit pills:
Article continues after ad
In Ontario, and locally, illicit fentanyl has been detected in counterfeit pills manufactured to resemble prescription pills like Percocet. The presence of illicit fentanyl significantly increases the risk of overdose; it is fatal in very small amounts.
KFL&A Public Health is urging residents to remain vigilant in taking the necessary precautions to mitigate the risks associated with overdose. Being able to quickly recognize the signs and symptoms of an opioid overdose, calling 9-1-1, and using a naloxone kit can save a life while waiting for paramedics to arrive.
More information about naloxone and local treatment resources can be found at www.kflaph.ca/naloxone.
An overdose is a medical emergency. Anyone that suspects or witnesses an overdose should call 9-1-1, even if naloxone has been administered.
A British Columbia paramedic speaks about overdose prevention and calling 911: